Alert archive / Kansas / Wind Advisories in 2015

Wind Advisory 1, NWS Topeka, KS

January 25, 201514 counties in Kansas

NWS Topeka, KS issued this wind advisory at Jan 25, 2015, 3:03 AM CST for 14 counties in Kansas. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2015, 3:03 AM CST (09:03 UTC)
Expired
Jan 25, 2015, 2:00 PM CST
In force
11 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2375 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WWUS73 KTOP 250903
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
303 AM CST SUN JAN 25 2015


KSZ008>011-020>023-034>038-054-252000-
/O.NEW.KTOP.WI.Y.0001.150125T0903Z-150125T2000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-CLAY-RILEY-POTTAWATOMIE-
OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
303 AM CST SUN JAN 25 2015

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON.

* TIMING...WINDS WILL INCREASE THROUGH THE EARLY MORNING BEFORE
  SLOWLY DECREASING AFTER 2 PM. THE STRONGEST WINDS ARE EXPECTED
  BETWEEN 3 AM AND 2 PM.

* WINDS...SUSTAINED NORTH NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS
  AROUND 45 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES
  ON EAST OR WEST ORIENTED ROADWAYS...SHOULD BE ALERT TO THE
  DANGERS OF STRONG CROSSWINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
1 follow-up statement
548 
WWUS73 KTOP 251951
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CST SUN JAN 25 2015


KSZ008>011-020>023-034>038-054-252100-
/O.EXP.KTOP.WI.Y.0001.000000T0000Z-150125T2000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-CLAY-RILEY-POTTAWATOMIE-
OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
151 PM CST SUN JAN 25 2015

...WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON. 

THE BREEZY NORTH-NORTHWESTERLY WINDS WILL GRADUALLY DIMINISH
THROUGH THE REMAINDER OF THIS AFTERNOON. HOWEVER...GUSTS UPWARDS
OF 30 TO 35 MPH WILL STILL BE POSSIBLE THROUGH THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jan 25, 2:53 AM CST, 10 minutes earlier.

Area forecast discussion, Jan 25, 2:53 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
253 AM CST Sun Jan 25 2015

.SHORT TERM...(Today and Tonight)
Issued at 253 AM CST SUN JAN 25 2015

Mid-level shortwave is currently digging southeast over northeast
KS and eventually the mid MS valley later today. Isolated to
scattered showers have developed in response to the wave, and are
moving eastward through the forecast area. Several pieces of
energy associated with the wave are going to move over the area
through late morning especially far eastern KS. Have kept a slight
chance for these showers through noon when the wave moves further
east and subsidence as well as dry air takes over. With a fairly
mixed boundary layer and cloud cover the temperatures will remain
steady until cold air advection increases later this morning. Most
areas will stay in the 40s while far northeast KS could reach the
upper 30s based on upstream temperatures in central NE. Given the
strength of this system a decent pressure gradient has developed
over the plains. The northwesterly low level jet currently over
central NE will drop south into central KS and portions of eastern
KS during the morning hours. Mixing levels across KS will not vary
much from areas that have already received gusts over 45 mph. As
of now have sustained winds around 25 to 35 mph with gusts around
40 to 45 mph. These wind gusts could move into northern KS as
early as sunrise, but likely increase and become more widespread
late morning once daytime mixing begins. The pressure gradient is
forecast to weaken during the afternoon hours therefore expect the
surface gusts to do the same. Clouds will hang around most of the
day with high temperatures ranging from lower 40s in northeast KS
to upper 40s in central KS. A surface ridge quickly follows the
system, which builds in this evening and shifts the winds to the
southwest by morning. Low temperatures tonight will drop into the
upper 20s to lower 30s.

.LONG TERM...(Monday through Saturday)
Issued at 253 AM CST SUN JAN 25 2015

Monday and Tuesday look to be warm and dry as northwest flow
aloft is absent of any shortwaves and low level flow from the west
and south helps advect warmer air into the area. With models
showing 925MB temps warming to between 12C and 15C, have trended
highs warmer into the lower and middle 60s. Tuesday's lows may
still be in the upper 20s and lower 30s due to a weak ridge axis
helping to decouple the boundary layer. So there could be some
decent radiational cooling with dry low levels still in place.

For Wednesday, models have trended towards tracking the remnant
Baja California shortwave a little further south moving it across
northern KS into Wednesday evening. The GFS/ECMWF/GEM struggle to
generate any precip with this waves as there appears to be limited
mid level moisture with the system and the boundary layer moisture
remaining capped in spite of the forcing. Because of this, have
maintained a dry forecast but will want to reevaluate this with
future runs. Wednesday morning looks to be the warmest as low level
warm air advection persists through the morning bringing dewpoints
in the upper 30s into eastern KS. This should set up another mild
afternoon since models hold off on any cold air advection until
late in the day.

Shortwave ridging should keep Thursday dry before a split flow
aloft develops for Friday and Saturday. The GFS has trended
towards a more separated pattern between a cutoff low over the
southwest and northwest flow across the northern plains. As a
result of less organized forcing, it has backed off on its QPF
prog. So with the ECMWF continuing to show dry weather with the
cutoff to the west and energy within the northwest flow staying to
the northeast of the forecast area, have opted to keep a dry
forecast through the end of the period. The split flow also
suggests the colder Canadian air may stay to the northeast as
well. So temps for Friday and Saturday have trended a little
warmer as the GFS and ECMWF appear to bring a weaker ridge of high
pressure into KS. A fair amount of uncertainty exists for Thursday
through Saturday, so I would not be surprised to see adjustments
to this forecast in the coming days.

&&

.AVIATION...(For the 06Z TAFs through 06Z Sunday Night)
Issued at 1124 PM CST SAT JAN 24 2015

With hit and miss light rain showers near terminals will continue
with VCSH for the first half of the forecast period. Winds pick up
gusts in the next few hours and continue through the morning into
the afternoon, before diminishing toward sunset.

&&

.FIRE WEATHER...
Issued at 253 AM CST SUN JAN 25 2015

With a storm system passing to the east of the area, northwest
winds are expected to gust between 30 and 40 MPH into the early
afternoon. These winds raise some concern for fire weather as
fuels remain critical over central and eastern KS. However cloud
cover and cooler temps (highs in the 40s) are expected to keep RH
values around 40 percent or higher. Where temps are able to reach
the mid and upper 40s, RH values will be lower and the fire danger
index should easily reach high. This is most likely to occur along
a line from Concordia to Emporia and areas southwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

Wind advisory from 6am til 2 pm CST today for areas along and west
of a line from Seneca to Emporia. KSZ008>011-020>023-034>038-054.

&&

SHORT TERM...Sanders
LONG TERM...Wolters
AVIATION...67
FIRE WEATHER...Wolters
Hazardous weather outlook, Jan 24, 3:00 PM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CST SAT JAN 24 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-252100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
300 PM CST SAT JAN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE VERY HIGH FIRE DANGER CONCERNS GENERALLY ALONG AND
SOUTH OF I-70 THROUGH LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Advisories in Kansas, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.